Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 23, 2002, 3:30 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2002, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 23, 2002, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
851
WUUS51 KALY 231930
SVRALY
CTC005-232015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT TUE JUL 23 2002
THE NATIONAL WEATHER SERVICE IN ALBANY HAS EXTENDED THE
* SEVERE THUNDERSTORM WARNING FOR...
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT
* UNTIL 415 PM EDT
* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF WINSTED TO NEW
MILFORD...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WINSTED AND TORRINGTON AT 335 PM EDT
LITCHFIELD AT 340 PM EDT
NEW HARTFORD AT 345 PM EDT
WOODBURY CENTER AND BETHLEHEM VILLAGE AT 350 PM EDT
THOMASTON AT 400 PM EDT
TERRYVILLE AND OAKVILLE AT 405 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$
LAT...LON 4149 7337 4166 7350 4179 7350 4203 7326
4203 7302 4197 7302 4197 7289 4188 7296
4181 7295 4180 7300 4165 7299 4152 7317What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:00 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 11:00 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT TUE JUL 23 2002 .DISC... FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED... THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT. ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE WEATHER INDEX YIELDS MAJOR SEVERE. WATCH ANTICIPATED AND STAFFING BEING ARRANGED. .HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN. .ALY...NONE WILEY
In the hours before
Special weather statement, Jul 23, 12:31 PM EDT, 2 hours 59 minutes before
NYZ051-052-231715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1231 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... DELMAR AND COLONIE AT 1240 PM EDT... ALBANY AT 1245 PM EDT... MENANDS AND LOUDONVILLE AT 1250 PM EDT... WATERVLIET AND GREEN ISLAND AT 1255 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:56 PM EDT, 2 hours 34 minutes before
NYZ041-043-231730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1256 PM EDT TUE JUL 23 2002 ...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES... AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO 8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAGLE BRIDGE AT 105 PM EDT... COSSAYUNA AT 110 PM EDT... CAMBRIDGE AT 115 PM EDT... SALEM AND WHITE CREEK AT 125 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Local storm report, Jul 23, 1:18 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM AMSTERDAM NY WIND DAMAGE
07/23/02 MONTGOMERY TREES DOWN
1245 PM STILLWATER NY WIND DAMAGE
07/23/02 SARATOGA TREES DOWN
0113 PM POESTENKILL NY WIND DAMAGE
07/23/02 RENSSELAER TREES DOWN
WASULALocal storm report, Jul 23, 2:26 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
226 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM AMSTERDAM NY WIND DAMAGE
07/23/02 MONTGOMERY TREES DOWN
1240 PM BETHLEHEM CENTER NY WIND DAMAGE
07/23/02 ALBANY LARGE TREE LIMBS DOWN
1245 PM STILLWATER NY WIND DAMAGE
07/23/02 SARATOGA TREES DOWN
0113 PM POESTENKILL NY WIND DAMAGE
07/23/02 RENSSELAER TREES DOWN
0210 PM GREAT BARRINGTON MA .75 INCH HAIL
07/23/02 BERKSHIRE DIME SIZE HAIL
WASULALocal storm report, Jul 23, 2:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM AMSTERDAM NY WIND DAMAGE
07/23/02 MONTGOMERY TREES DOWN
1240 PM BETHLEHEM CENTER NY WIND DAMAGE
07/23/02 ALBANY LARGE TREE LIMBS DOWN
1245 PM STILLWATER NY WIND DAMAGE
07/23/02 SARATOGA TREES DOWN
0113 PM POESTENKILL NY WIND DAMAGE
07/23/02 RENSSELAER TREES DOWN
0126 PM KINDERHOOK NY WIND DAMAGE
07/23/02 COLUMBIA TREES AND WIRES DOWN
0140 PM HILLSDALE NY WIND DAMAGE
07/23/02 COLUMBIA LARGE TREE LIMBS...TREES
AND WIRES DOWN
0150 PM COXSACKIE NY WIND DAMAGE
07/23/02 GREENE SMALL TREES DOWN...ROOF
BLOWN OFF A TRAILER.
0210 PM GREAT BARRINGTON MA .75 INCH HAIL
07/23/02 BERKSHIRE DIME SIZE HAIL
0240 PM GARDINER NY .5 INCH HAIL
07/23/02 ULSTER MOTHBALL SIZE HAIL.
WASULALocal storm report, Jul 23, 3:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM AMSTERDAM NY WIND DAMAGE
07/23/02 MONTGOMERY TREES DOWN
1240 PM BETHLEHEM CENTER NY WIND DAMAGE
07/23/02 ALBANY LARGE TREE LIMBS DOWN
1245 PM STILLWATER NY WIND DAMAGE
07/23/02 SARATOGA TREES DOWN
0113 PM POESTENKILL NY WIND DAMAGE
07/23/02 RENSSELAER TREES DOWN
0126 PM KINDERHOOK NY WIND DAMAGE
07/23/02 COLUMBIA TREES AND WIRES DOWN
0150 PM COXSACKIE NY WIND DAMAGE
07/23/02 GREENE SMALL TREES DOWN...ROOF
BLOWN OFF A TRAILER.
0200 PM HILLSDALE NY WIND DAMAGE
07/23/02 COLUMBIA SEVERAL TREES AND WIRES
DOWN ALONG ROUTE 23. ONE
TREE ON A CAR
0210 PM GREAT BARRINGTON MA .75 INCH HAIL
07/23/02 BERKSHIRE DIME SIZE HAIL
0220 PM SAUGERTIES SOUTH NY WIND DAMAGE
07/23/02 ULSTER NUMEROUS TREES AND WIRES
DOWN.
0240 PM GARDINER NY .5 INCH HAIL
07/23/02 ULSTER HALF INCH HAIL.
WASULAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:34 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 56 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.